Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 203, NWS Sioux Falls, SD

August 7, 2000McCook County, Minnehaha County, Turner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 7, 2000, 6:31 PM CDT for McCook County, Minnehaha County, Turner County, South Dakota. It was in force for 29 min. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 7, 2000, 6:31 PM CDT (23:31 UTC)
Expired
Aug 7, 2000, 7:00 PM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties McCook County, SD, Minnehaha County, SD, Turner County, SD

The radar

The Sioux Falls radar (KFSD), 30 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 6:40 PM CDTThunderstorm Wind 52 EViborg, SD
Aug 7, 6:40 PM CDTHail 1Montrose, SD
Aug 7, 6:40 PM CDTThunderstorm Wind 52 EMontrose, SD
Aug 7, 6:48 PM CDTThunderstorm Wind 57 EParker, SD
Aug 7, 6:55 PM CDTThunderstorm Wind 61 EPumpkin Center, SDThunderstorm winds caused power line and tree damage, including 12 inch diameter tree limbs down.
Aug 7, 6:55 PM CDTHail 0.75Pumpkin Center, SD
Aug 7, 7:04 PM CDTThunderstorm Wind 52 EMarion, SDThunderstorm winds broke windows in a house, tore shingles off the roof, and caused tree damage.
Aug 7, 7:10 PM CDTThunderstorm Wind 52 EPumpkin Center, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 4:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2000-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2000-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
1640 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 072332
SVRFSD
SDC087-099-125-080000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
631 PM CDT MON AUG 7 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA
  SOUTHWEST MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA
  TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 700 PM CDT

* AT 631 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED 8 MILES
  SOUTHWEST OF MARION...OR ABOUT 12 MILES WEST OF PARKER...MOVING
  NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARION AROUND 640 PM CDT
  PARKER AROUND 645 PM CDOT
  MONROE AROUND 650 PM CDT
  HUMBOLDT...WALL LAKE AROUND 700 PM CDT

THIS IS A DANGEROUS STORM...SEEK SHELTER.  EXPECT LARGE HAIL AND 
WINDS GUSTS OVER 60 MPH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:00 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 7, 3:00 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT MON AUG 7 2000

GENERALLY USED A BLEND OF THE NGM AND META FOR THIS FORECAST.  LOTS
OF PARAMETERS POINTING TO THUNDERSTORMS ACROSS THE CWA TONIGHT WITH
SEVERE STORMS EXPECTED. MESO SCALE FEATURES WILL ULTIMATELY
DETERMINE THE WORST OF THE SEVERE WEATHER...BUT FOCUS SHOULD BE
ALONG THE WARM FRONT FROM CENTRAL SD TO THE SOUTHWESTERN MN BORDER.
WILL INCLUDE MENTION OF SEVERE STORMS IN THE ZONES...EXCEPT FOR THE
SIOUX CITY AND ADJACENT IA CWA COUNTIES WHERE THE POPS WILL BE KEPT
A BIT LOWER WITH BEST ACTION TO THE NORTH OF THEM.  FOR NOW I WILL
NOT INCLUDE ANY POPS FOR THE FAR EASTERN CWA TUESDAY MORNING...BUT
DEPENDING ON THE SPEED OF THE SHORTWAVE THERE MAY BE SOME LINGERING
SHOWERS.  OTHERWISE...THE CWA WILL BE DRY TUESDAY AND WEDNESDAY.  NO
LARGE DEPARTURES FROM THE FWC TEMPERATURES.

MOST OF THE EXTENDED PERIOD WILL BE DRY. I DROPPED THE EARLIER
MENTION OF A CHANCE OF THUNDERSTORMS IN SD FOR FRIDAY AS THE AREA
WILL STILL BE CAPPED WITH THE H5 RIDGE. FOR NOW I WILL INCLUDE A
CHANCE OF THUNDERSTORMS IN THE WESTERN CWA FOR FRIDAY NIGHT AND
SATURDAY.  I WENT A FEW DEGREES WARMER THEN THE FMR GUIDANCE FOR MAX
TEMPERATURES.

.FSD...NONE
  UMLAND

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 4:54 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory51 min
Aug 7, 5:06 PM CDTSevere Thunderstorm WarningFSDBon Homme24 min
Aug 7, 5:30 PM CDTSevere Thunderstorm WarningFSDBon Homme30 min
Aug 7, 5:42 PM CDTSevere Thunderstorm WarningFSDYankton33 min
Aug 7, 6:05 PM CDTSevere Thunderstorm WarningFSDHutchinson, Turner40 min
Aug 7, 6:16 PM CDTSevere Thunderstorm WarningFSDGregory44 min
Aug 7, 6:32 PM CDTSevere Thunderstorm WarningFSDHutchinson43 min
Aug 7, 6:39 PM CDTSevere Thunderstorm WarningFSDMcCook51 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.